Calcium Channel Blocker Overdose in Children

One of the greatest challenges (and also most stimulating) aspects of our profession is staying current with the evolving literature and recommendations. Yes, it can be frustrating, but it is also rewarding to be in a career that will never be stagnant. While it can be very difficult to stay in the sweet spot of the surf and not allow it to wipe us out, it is our collaborative natures and the collective power of all our community members that keep us afloat. Recently, Dr. Christine Murphy helped to expand my understanding of “neutralizing esophageal button batteries” and, today, she once again, reminded me that my knowledge needs to continue to evolve when it comes to poisonings. Let’s take a minute to see how we can improve our initial management of the critical Calcium Channel Blocker Overdose in Children:

Calcium Channel Blocker Overdose: Basics

  • Poisonings are all too common in children. [Bartlett, 2019]
    • Accidental are most common in children < 6 years of age
    • Intentional ingestions are more common in children 13 – 19 years of age.
  • Calcium Channel Blocker (CCB) Overdose is among the more concerning overdoses in children. [Bartlett, 2019; Arroyo, 2009; Ranniger, 2007]
    • Single pill can cause severe toxicity (dependent upon patient age and size).
    • Sustained-release products can have delayed onset and prolonged toxicity.
  • CCB block the opening of voltage-gated calcium channels. [Bartlett, 2019]
    • Dihydropyridine CCBs (ex, amlodipine, nifedipine) NORMALLY act mostly on vascular smooth muscle cells.
    • Non-dihydropyridine CCB (ex, Verapamil, Diltiazem) NORMALLY act more on myocardial cells.
    • IN OVERDOSE, the selectivity of the particular medication is not a rule, and similar toxic effects can be seen by both classes of CCBs.
  • Effects of calcium channel blockade in Overdose: [Bartlett, 2019]
    • Vasodilation
      • -> Hypotension
    • Decreased AtrioVentricular Node Conduction
      • -> Bradycardia
    • Decreased Insulin Release and Sensitivity
      • -> Hypoinsulinemic State
        • -> Hyperglycemia
        • -> Decreased glucose uptake by myocardial and end organ tissues
      • -> Worsens Metabolic Acidosis
  • Patient Presentation: [Bartlett, 2019]
    • Can be on the spectrum from asymptomatic to overt shock and cardiovascular collapse.
    • Concerning signs are:
      • Any AV conduction abnormality on ECG
      • Dysrhythmias
      • Bradycardia
      • Hypotension
      • Hyperglycemia
      • Vomiting
      • Altered Mental Status

Calcium Channel Blocker Overdose: Management

  • First things First
    • ABCDEs!
    • If you have concern for CCB OD, IV Fluid boluses may be beneficial, but take care to not cause fluid overload.
    • Don’t be fooled by a normal mental status, as profound hypotension and bradycardia may still occur with normal mental status. (NC Poison Control Guideline)
  • Historic Points to take note of: [Bartlett, 2019]
    • Time of ingestion
    • Maximal possible dose of ingestion
    • Formulation of ingestion
    • Co-ingestions
    • Patient’s medical conditions
  • Asymptomatic Patients
    • Given the difficulty in obtaining all historic points and potential for variable absorption (particularly with sustained-release meds), prolonged observation is recommended.
    • While development of symptoms after 6 hours of being asymptomatic is unlikely, consensus is often to monitor for ~24 hours.
  • Concerning ingestion or symptomatic patient therapy options: [Bartlett, 2019]
    • GI Decontamination
      • Activated Charcoal (0.5 – 1 g/kg)
      • Typically used if ingestion was within an hour of presentation…
      • Benefits may still be seen if ingestion is of large quantities of sustained-release products even after 1 hour. (NC Poison Control Guideline)
    • IV Fluids
      • Small boluses (5-10 mL/kg) of isotonic fluid with close monitoring to help avoid fluid overload.
      • Monitoring urine output will be imperative.
    • Vasopressors
      • May require higher doses than typical (even up to Norepinephrine 100 mcg/min or Epinephrine 150 mcg/min) (NC Poison Control Guideline)
      • Norepinephrine or Epinephrine are favored over other pressers.
    • IV Calcium
      • Seems intuitive (give Calcium to overcome Calcium Channel Blockage), but it may not be as effective as we’d like. (NC Poison Control Guideline)
      • Reasonable to use, given favorable risk:benefit.
      • 10% Calcium Chloride 20 mg/kg (0.2 mL/kg) over 5-10 min (ideally given via central line… or in Critical / Coding patient)
      • 10% Calcium Gluconate 60 mg/kg (0.6 mL/kg) is tolerated better in peripheral veins.
    • High-Dose Insulin
      • Considered first-line therapy for patients with signs of myocardial dysfunction. (NC Poison Control Guideline)
        • It acts to help increase inotropy.
        • It overcomes the hypoinsulinemia and insulin resistance.
        • It improves myocardial muscle use of sugars.
      • Doses are MUCH HIGHER than for other conditions (ex, DKA management).
        • 1 Unit/kg of Regular Insulin prior to infusion of 1 Unit/kg/hr.
        • Would be a good idea to consult Toxicologist for defined protocol to help ensure safety.
          • Onset of action is ~15 minutes, so adjustments can be made every 15-20 minutes.
          • Complications = hypoglycemia and hypokalemia
            • Close monitoring of glucose levels is critical.
            • Dextrose infusions can be given concurrently.
            • Potassium level is reflected in intracellular shifting of K+ (not total body depletion).
            • Potassium can be repleted if level is < 2.5 mmol/L.
      • High-dose Insulin therapy will take 20 – 30 minutes to start working.
      • High-Dose Insulin therapy goals: (NC Poison Control Guideline)
        • Maintain MAP > 60
        • Decrease or eliminate need for vasopressor use.
        • Maintain blood glucose level at 100 – 200 mg/dL
        • Maintain potassium levels between 2.5 – 4.0 mmol/L
        • Maintain slightly elevated calcium levels (12 – 14 mg/dL).
    • Intravenous Lipid Emulsion
    • ECMO
      • Challenging to achieve in the ED, but if there is a massive CCB ingestion, may be required.
      • VenoArterial ECMO can provide circulatory support, that would be beneficial in CCB overdose. (NC Poison Control Guideline)

Moral of the Morsel

  • Be prepared! Accidents happen… and one pill can accidentally kill a small child.
  • Know your first steps and your next steps. If you are not seeing improvement after 15 – 20 minutes of a therapy, move onward to the next.
  • Call your Friends! Toxicologists love to help save lives… and teach you new things!

References

Sean M. Fox

I enjoy taking care of patients and I finding it endlessly rewarding to help train others to do the same. I trained at the Combined Emergency Medicine and Pediatrics residency program at University of Maryland, where I had the tremendous fortune of learning from world renowned educators and clinicians. Now I have the unbelievable honor of working with an unbelievably gifted group of practitioners at Carolinas Medical Center. I strive every day to inspire my residents as much as they inspire me.

You may also like...

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.